Connect with others who understand.

sign up log in
About MyEpilepsyTeam

Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Dilantins Effects On Bones

Dilantins Effects On Bones

I am almost 6 years seizure free. At my annual neurology appointment yesterday, my neurologist suggest that since I have been taking Dilantin for almost 30 years, that I should consider reducing the amount that I take until I am completely off Dilantin. I am and would still take Keppra. I am very nervous about getting off Dilantin and am wondering if anyone has had ill effects from taking Dilantin over a long period of time. Thank you for your feedback

posted over 4 years ago
A MyEpilepsyTeam Member said:

Hi @A MyEpilepsyTeam Member, glad you’ve gotten some reassurance - that’s what we are all here to do for each other, 😉👍. I was on 100mg morning, 100mg lunchtime and 200mg at night. You will not know yourself and the difference you feel when you are off the Phenytoin - you’ll feel a million times better in yourself. Does it make you feel very drowsy? Keppra has transformed my life and I no longer have to go around in a very misty drowsy stupor that Phenytoin did to me and everyone comments how better I look and feel! Really hope it does the same for you but remember not to allow yourself to become apprehensive about the change over. I am on 1500mg in the morning and 1500 at night and it works a treat. Don’t let your weight bother you. I’m down to 75-78kgs as my pain takes a lot out of me - not sure what that is in lbs or stones. My drs worried about my weight but I’m not. The lower the less pressure on my spine. That’s not an issue for you. My desk job is at a desk too, I’m a designer, but have been unable to attend work for the last 2.5 years since breaking my bk again! Trying to convince them to allow me work from home but am sceptical as to whether they will allow me to as I work for the government and they are reluctant to let me work from home due to the Official Secrets Act. 99.9% of my work is published for the public so why such security is needed baffles me!
Confident all will go really well for you and keep me uptodate with how everything goes for you?
Talk2u soon,
@A MyEpilepsyTeam Member

posted over 4 years ago
A MyEpilepsyTeam Member said:

Hi @A MyEpilepsyTeam Member, I too while using phenytoin, for 20+ years, suffered from bleeding gums and had to stop using normal tooth brushes and had to use especially made super soft ones and also had to brush my teeth while with nonalcoholic mouth wash in my mouth at the same time to avoid chance of infections. Took a long time to get used to. We are very alike in that I had numerous Status Epilepticus seizures and very luckily survived. @A MyEpilepsyTeam Member I would not worry about coming off Phenytoin at all - the newer meds such as Keppra are much much improved on the really old ones and very little in the way of side effects compared to Phenytoin - think positive thoughts about your switch to Keppra - really hope it works for you.
Talk2u soon again,
Loads of hugs,
@A MyEpilepsyTeam Member

posted over 4 years ago
A MyEpilepsyTeam Member said:

I was on it for about 20 years...the only side effects was the bleeding gums and I found out it didn’t work at all when I went into status epilepticus. It sounds like a good idea to try something different and get rid of a med.🤞🏻

posted over 4 years ago
A MyEpilepsyTeam Member said:

Hi @A MyEpilepsyTeam Member, not sure if it’s relevant but I was on Phenytoin for decades too and now suffer from osteoporosis and have 11 spinal bones broken and am paralyzed from the chest down. Not sure if it’s due to the Phenytoin or the lack of calcium as I’m lactose intolerant- must ask my doc about that though that’s a bit too late, 😂!

posted over 4 years ago
A MyEpilepsyTeam Member said:

Hello Don, I was on dialantin for over 30 years. I had to come off because my mind got use to the medicine and it no longer worked.
Like Mark C. said make sure they take you down off the medicine slowly and I hope the Keppra on its own works. That's fantastic. ralph

posted over 4 years ago
Already a Member? Log in